Arkansas, 2004

Flood in Arkansas, July 3, 2004

July 3, 2004 · NWS TSA · 1 event in 1 county or zone

Lee Creek near Van Buren rose above its flood stage of 23 feet at 8 am cdt July 3. The river both crested and fell below its flood stage later that day.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Lee Creek near Van Buren rose above its flood stage of 23 feet at 8 am cdt July 3. The river both crested and fell below its flood stage later that day. The river crested at 23.41 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 3, 2:12 AM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Jul 3, 2:12 AM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
312 AM CDT SAT JUL 3 2004

COMPLEX OF STORMS ONCE AGAIN ROLLING TO THE SOUTH ACROSS THE AREA
THIS MORNING.  COMPLEX EXPECTED TO WEAKEN OR MOVE OUT OF THE AREA BY
AROUND MIDDAY.  A FEW MARGINALLY SEVERE STORMS THIS MORNING...BUT
THE MAIN CONCERN IS HEAVY RAIN.  WILL CONTINUE FLASH FLOOD WATCH
THIS MORNING IN COUNTIES WHERE BLANKET WARNING WAS ISSUED EARLIER
DURING THE NIGHT.

MAIN UPPER LOW EVIDENT IN SATL LOOP THIS MORNING OVER NORTHERN MO.
SYSTEM WILL CONTINUE LIFTING TOWARD THE GREAT LAKES REGION TODAY
WHICH SHOULD BRING SOME QUIETER WEATHER TO THE AREA FOR A DAY OR
TWO.  STILL SOME DISAGREEMENT AMONG THE MODELS CONCERNING IMPULSES
THAT TRACK THROUGH THE PLAINS OVER THE NEXT 48 HOURS.  THINKING IS
THAT ANY ADDITONAL COMPLEXES THE NEXT FEW NIGHTS WILL REMAIN
GENERALLY TO THE NORTH OF THE AREA WITH THE POTENTIAL TO BRUSH
NORTHERN OR NORTHEASTERN AREAS.

MODELS DO AGREE ON BRINGING NEXT FRONTAL SYSTEM DOWN INTO THE AREA
DURING THE TUESDAY TIMEFRAME AND HANGING THE SYSTEM OVER THE AREA
INTO WEDNESDAY/WEDNESDAY NIGHT. WILL INCREASE POPS AGAIN THROUGH
THAT PERIOD.

PRELIM NUMBERS:

TUL    91   72   92   73 /  10   10   20   20
FSM    92   72   92   72 /  30   10   20   20
MLC    92   72   92   73 /  30   10   20   20
BVO    91   71   92   72 /  10   10   20   20
FYV    87   70   88   70 /  20   10   20   20
BYV    86   70   88   70 /  20   10   20   20
MKO    91   72   92   73 /  20   10   20   20
MIO    86   70   89   72 /  10   10   30   30
F10    92   72   93   73 /  20   10   20   20
HHW    92   72   92   73 /  30   10   10   10

FORECAST ID= 04

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 1000 AM CDT SATURDAY FOR ZONES ARZ010...
ARZ019>020...ARZ029.

OK...FLASH FLOOD WATCH UNTIL 1000 AM CDT SATURDAY FOR ZONES
OKZ066>070...OKZ072...OKZ074...OKZ076.
Hazardous weather outlook, Jul 3, 4:00 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT SAT JUL 3 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT SAT JUL 3 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT

THE THUNDERSTORM COMPLEX WHICH AFFECTED EASTERN OKLAHOMA AND WESTERN
ARKANSAS OVERNIGHT WILL CONTINUE SOUTHWARD WHILE WEAKENING DURING THE
MORNING HOURS.  PERIODS OF TORRENTIAL RAINFALL WILL ACCOMPANY THE
LINE OF THUNDERSTORMS PRODUCING A THREAT OF FLASH FLOODING.  A FLASH
FLOOD WATCH /OKCFFATUL/ REMAINS IN EFFECT FOR PORTIONS OF EAST
CENTRAL OKLAHOMA AND WEST CENTRAL ARKANSAS THROUGH MID MORNING.
ISOLATED SEVERE WEATHER WILL ALSO REMAIN POSSIBLE ALONG AND AHEAD OF
THIS LINE OF THUNDERSTORMS...WITH STRAIGHT LINE WINDS AND SMALL HAIL
THE PRIMARY THREATS.

ONCE THE THUNDERSTORM COMPLEX DISSIPATES...ADDITIONAL THUNDERSTORM
DEVELOPMENT IS NOT ANTICIPATED THROUGH TONIGHT...HOWEVER CONDITIONS
WILL NEED TO BE MONITORED SHOULD RESIDUAL BOUNDARIES AND AN
INCREASINGLY UNSTABLE AIRMASS PROVE SUFFICIENT FOR AFTERNOON
THUNDERSTORM DEVELOPMENT.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO
MONITOR THE LATEST FORECASTS...AND ACTIVATION MAY BECOME NECESSARY
PARTICULARLY TO ADDRESS FLOODING CONCERNS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST THROUGH
WEDNESDAY...WITH TUESDAY AND WEDNESDAY CURRENTLY HAVING THE GREATEST
CHANCES OF THUNDERSTORMS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Local storm report, Jul 3, 2:08 AM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
308 AM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TSTM WND DMG     SILOAM SPRINGS          36.19N 94.54W
07/03/2004                   BENTON             AR   EMERGENCY MNGR

            NUMEROUS LARGE TREES DOWNED IN TOWN.

&&

JBM
Special weather statement, Jul 3, 5:22 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
622 AM CDT SAT JUL 3 2004

OKZ076-031200-
LE FLORE OK-
622 AM CDT SAT JUL 3 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 700 AM CDT
FOR THE FOLLOWING COUNTY:

IN SOUTHEAST OKLAHOMA
     SOUTHERN LE FLORE

AT 622 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTHWEST OF OCTAVIA...MOVING SOUTH AT 15 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...OCTAVIA...BIG CEDAR AND
MUSE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...GUSTY WINDS TO
40 MPH AND TORRENTIAL RAINFALL.  A FLASH FLOOD WARNING ALSO REMAINS
IN EFFECT FOR LE FLORE COUNTY UNTIL 745 PM CDT.  DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROADWAY TO UNKNOWN DEPTHS.

Event by event

1 flood. Local standard time, as filed.

Flood, Crawford

When
July 3, 7:00 AM CST to 3:00 PM CST
Where
Crawford forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415431.